Alert archive / Montana / Flash Flood Warnings in 2004

Flash Flood Warning 5, NWS Great Falls, MT

August 23, 2004Lewis and Clark County, Montana

NWS Great Falls, MT issued this flash flood warning at Aug 23, 2004, 2:20 AM MDT for Lewis and Clark County, Montana. It was in force for 8 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2004, 2:20 AM MDT (08:20 UTC)
Expired
Aug 23, 2004, 10:00 AM MDT
In force
8 hr
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Lewis and Clark County, MT

The radar

The Missoula radar (KMSX), 102 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 8:00 AM MDTHEAVY RAIN 1Lincoln, MT
Aug 23, 8:00 AM MDTHEAVY RAIN 1Lincoln, MT
Aug 23, 8:00 AM MDTHEAVY RAIN 1Lincoln, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 8.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2004-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2004-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
1963 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTFX 230827 CCA
FFWTFX
MTC049-231600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...COR
NATIONAL WEATHER SERVICE GREAT FALLS MT
220 AM MDT MON AUG 23 2004

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LEWIS AND CLARK COUNTY IN WEST CENTRAL MONTANA
  FOR THE SNOW TALON BURN AREA

* UNTIL 1000 AM MDT

* AT 200 AM MDT...VERY HEAVY RAIN WAS REPORTED FROM A THUNDERSTORM   
  OVER CENTRAL LEWIS AND CLARK COUNTY. RAINFALL AMOUNTS OVER ONE
  HALF INCH HAVE FALLEN OVER THE BURN AREAS SINCE 4 PM SUNDAY        
  AFTERNOON.

ADDITIONAL RAINFALL AMOUNTS OF A QUARTER...TO ONE HALF INCH ARE 
LIKELY OVER THE BURN AREA FROM 3 AM TO 10 AM THIS MORNING. EXCESSIVE 
RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS...AND 
MAY TRIGGER DEBRIS FLOWS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND IMMEDIATELY. 
DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS...OR WATERS OF 
UNKNOWN DEPTH BY FOOT...OR BY AUTOMOBILE.

LAT...LON 4695 11269 4700 11244 4729 11254 4722 11285

$$

BRUSDA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 9:15 PM MDT, 5 hours 5 minutes earlier.

Area forecast discussion, Aug 22, 9:15 PM MDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
915 PM MDT SUN AUG 22 2004

.REMAINDER OF TONIGHT AND MONDAY...MODELS STILL ARE ON TRACK WITH
THE UPPER TROUGH OVER THE PAC NORTHWEST. NGM LOOKED BEST WITH THE
VORTICITY CENTER OVER ERN OREGON AT 00Z BUT ETA WAS NOT THAT FAR
OFF. GFS LOOKED A LITTLE FAST. THE UPPER TROUGH IS STILL FORECAST TO
SWING INTO WRN MT LATER TONIGHT THEN MOVE NE MONDAY BEFORE MOVING
EAST OF THE FORECAST AREA BY LATE AFTERNOON. STILL PLENTY OF
MOISTURE TO COME OVER THE AREA TONIGHT AHEAD OF THE UPPER TROUGH SO
LIKE CURRENT HIGH POPS. ADJUSTED THE WIND FORECAST TO INCLUDE
CURRENT CONDITIONS. ALSO LOOKS LIKE NORTHWEST WINDS OVER SRN ALTA
WILL MOVE INTO THE FAR NW OVERNIGHT. BLANK

.PREVIOUS DISCUSSION...

TONIGHT THROUGH TUESDAY NIGHT...UNSETTLED WEATHER WILL CONTINUE FOR
THE PERIOD. A STRONG SHORT WAVE TROUGH WILL MOVE ACROSS MONTANA
TONIGHT AND TOMORROW...RESULTING IN WIDESPREAD SHOWER AND
THUNDERSTORM ACTIVITY. INSTABILITY AND WIND PROFILES WILL SUPPORT A
FEW SEVERE STORMS OVER THE FORECAST AREA THIS EVENING. THE MOST
FAVORABLE AREA FOR SEVERE STORMS WILL BE OVER THE EASTERN ZONES...
WHERE WIND SHEAR WILL BE THE GREATEST. CHANCE POPS WILL THEN STILL BE
WARRANTED MONDAY NIGHT INTO TUESDAY NIGHT AS MONTANA REMAINS UNDER
A BROAD TROUGH OF LOW PRESSURE. THE CLOUD COVER AND PRECIPITATION
WILL KEEP TEMPERATURES BELOW NORMAL INTO MIDWEEK. SCHAUMANN

WEDNESDAY THROUGH MONDAY...A WEAK TROF REMAINS OVER THE CWA AND THE
AIRMASS STAYS UNSETTLED AND SOMEWHAT MOIST. THIS PATTERN CHANGES
VERY LITTLE DURING THE NEXT FEW DAYS. A SHORTWAVE APPROACHING THE
WEST COAST MOVES ONSHORE WEDNESDAY AND MOVES NEAR THE ROCKIES BY
THURSDAY. AN ASSOCIATED COLD FRONT MOVES ACROSS THE ZONES AND TEMPS
WILL AGAIN DROP. THE SHORTWAVE MOVES EAST FRIDAY BUT NORTHWEST FLOW
ALOFT WILL CONTINUE TO KEEP THE AREA COOL AND PRONE TO SHOWERS.
TEMPS WILL BEGIN TO WARM SLOWLY. ZELZER

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF EB 054/069 046/069 046 05832
    EEBBB 068/045 065/045 068/046 074/050 074 23354200000
CTB EB 048/065 045/066 044 05733
    EEBBB 065/043 060/044 066/045 071/048 071 23454300000
HLN EB 053/070 051/069 049 05822
    EEBBB 070/049 069/047 068/048 075/052 075 33344200000
BZN EB 051/068 045/070 045 05633
    BEBBB 071/040 070/040 067/041 074/044 074 33344200000
WEY TB 041/061 036/059 034 05664
    BEBBB 065/032 064/040 064/041 071/044 071 33231200--0
DLN EB 049/067 043/064 044 05722
    BEBBB 069/039 068/039 064/040 074/043 074 33344200000
HVR EB 054/070 048/074 050 05842
    EEBBB 068/047 067/048 070/049 074/050 074 12344200000
LWT EB 053/068 045/070 045 05732
    BEBBB 069/044 068/045 063/046 075/046 075 23344200000

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
MT...NONE.

&&
Hazardous weather outlook, Aug 22, 10:30 PM MDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
1030 PM MDT SUN AUG 22 2004

MTZ008>015-044>055-231200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN
GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND
CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY
MOUNTAIN FRONT-EASTERN TETON-JUDITH
BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
1030 PM MDT SUN AUG 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST
MONTANA

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

NO WATCHES, WARNINGS, OR ADVISORIES CURRENTLY IN EFFECT

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION TONIGHT.
HOWEVER...THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS ENDED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BRUSDA

In the hours before

Local storm report, Aug 22, 9:03 PM MDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GREAT FALLS MT
903 PM MDT SUN AUG 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0153 PM     HAIL             2 N HELENA              46.63N 112.02W
08/22/2004  0.25 INCH        LEWIS AND CLARK    MT   TRAINED SPOTTER

0200 PM     HAIL             3 NE DILLON             45.25N 112.59W
08/22/2004  0.50 INCH        BEAVERHEAD         MT   TRAINED SPOTTER

0330 PM     HAIL             15 SSE MONARCH          46.90N 110.72W
08/22/2004  0.50 INCH        CASCADE            MT   PARK/FOREST SRVC

            0.50 INCHES OF RAIN IN 20 MIN.

0355 PM     HAIL             6 SW STANFORD           47.09N 110.31W
08/22/2004  0.88 INCH        JUDITH BASIN       MT   CO-OP OBSERVER

            NICKEL-SIZED HAIL QUICKLY REPLACED BY PEA-SIZED. HAIL TWO
            INCHES DEEP IN 10 MINUTES. EIGHT TENTHS LIQUID PRECIP
            MEASURED.

0400 PM     HAIL             STANFORD                47.15N 110.22W
08/22/2004  0.88 INCH        JUDITH BASIN       MT   TRAINED SPOTTER

            0.47 INCHES OF RAIN IN 20 MIN.

0436 PM     HAIL             5 S COFFEE CREEK        47.28N 110.08W
08/22/2004  0.25 INCH        JUDITH BASIN       MT   TRAINED SPOTTER

            0.85 INCHES OF RAIN IN 25 MIN., 50 MPH ESTIMATED WIND
            GUSTS.

0440 PM     HEAVY RAIN       DENTON                  47.32N 109.95W
08/22/2004  0.50 INCH        FERGUS             MT   TRAINED SPOTTER

0511 PM     TSTM WND GST     1 E DENTON              47.32N 109.93W
08/22/2004  49 MPH           FERGUS             MT   DEPT OF HIGHWAYS

            EAST DENTON DOT SENSOR US 87

0526 PM     HAIL             10 SW CHRISTINA         47.28N 109.47W
08/22/2004  0.25 INCH        FERGUS             MT   TRAINED SPOTTER

            0.60 INCHES OF RAIN IN 15 MIN.

0615 PM     HAIL             6 W CHRISTINA           47.38N 109.45W
08/22/2004  0.25 INCH        FERGUS             MT   PUBLIC

            SMALL HAIL COVERED HILLSIDES

0615 PM     TSTM WND DMG     SUFFOLK                 47.47N 109.36W
08/22/2004                   FERGUS             MT   LAW ENFORCEMENT

            POWER OUTAGES DUE TO LINES BLOWN DOWN. SEVERAL SMALL
            FIRES STARTED BUT PUT OUT BY RAINFALL.

0615 PM     FUNNEL CLOUD     SUFFOLK                 47.47N 109.36W
08/22/2004                   FERGUS             MT   PUBLIC

            FUNNEL CLOUD SEEN TO THE SOUTH REMAINING CLOSE TO THE
            CLOUD BASE BEFORE RETURNING BACK INTO THE CLOUD...PEA
            SIZE HAIL ALSO REPORTED.

&&

HOENISCH
Special weather statement, Aug 22, 10:23 PM MDT, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1023 PM MDT SUN AUG 22 2004

MTZ008>015-044>055-230445-
BEAVERHEAD-BLAINE-BROADWATER-CASCADE-
CENTRAL AND SOUTHERN LEWIS AND CLARK-CHOUTEAU-EASTERN GLACIER-
EASTERN PONDERA-EASTERN TETON-FERGUS-GALLATIN-HILL-JEFFERSON-
JUDITH BASIN-LIBERTY-MADISON-MEAGHER-NORTHERN ROCKY MOUNTAIN FRONT-
SOUTHERN ROCKY MOUNTAIN FRONT-TOOLE-
1023 PM MDT SUN AUG 22 2004

...SEVERE THUNDERSTORM WATCH 774 HAS BEEN ALLOWED TO EXPIRE...

THE SEVERE THUNDERSTORM WATCH THAT WAS ISSUED EARLIER THIS EVENING
FOR ALL OF NORTH CENTRAL AND SOUTHWEST MONTANA HAS BEEN ALLOWED TO
EXPIRE.

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION FOR THE
REMAINDER OF TONIGHT...HOWEVER WIDESPREAD SEVERE THUNDERSTORMS ARE NO
LONGER EXPECTED.

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 9:50 AM MDTFlash Flood WarningTFXLewis and Clark6 hr

Nearby

Flash Flood Warnings in Montana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.